Iowa, 2025

Hail in Iowa, August 15, 2025

August 15, 2025 · NWS FSD · 3 events in 1 county or zone

A cluster of thunderstorms developed across northwest Iowa within a focused warm advection zone. Storms used around 1500 J/kg MUCAPE and 40 knots of deep-layer shear to organize into small clusters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms developed across northwest Iowa within a focused warm advection zone. Storms used around 1500 J/kg MUCAPE and 40 knots of deep-layer shear to organize into small clusters. The strongest storms on the south side of the cluster closer to U.S. Highway 20 produced up to ping-pong ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 5:03 AM CST, 6 hours 9 minutes earlier. Its key messages:

  • High heat and humidity continue today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA could reach 100 degree heat indices both days, with the higher probability being on Saturday.
  • An active weather pattern brings low to moderate chances (20-50 percent) for showers and thunderstorms through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather may be Saturday night into Sunday morning and mainly north of Interstate 90.
Area forecast discussion, Aug 15, 5:03 AM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
603 AM CDT Fri Aug 15 2025

.KEY MESSAGES...

- High heat and humidity continue today through the weekend. The
  hottest day appears to be Saturday. Locations along the
  Missouri River into parts of northwest IA could reach 100
  degree heat indices both days, with the higher probability
  being on Saturday.

- An active weather pattern brings low to moderate chances
  (20-50 percent) for showers and thunderstorms through the
  weekend. Severe weather cannot be ruled out, but confidence in
  any details is low. Currently it appears the better chance for
  heavy rain and severe weather may be Saturday night into
  Sunday morning and mainly north of Interstate 90.

&&

.DISCUSSION...
Issued at 335 AM CDT Fri Aug 15 2025

Current radar indicates scattered showers and thunderstorms pushing
eastward through central SD very early this morning. This is in
association with an upper level shortwave presently oriented through
the western portions of SD and NE. Latest hi-res guidance would have
this wave tracking eastward across our area during the day. CAMs are
differing on the evolution of the activity to our west, though the
most recent HRRR/RAP would suggest some of this making it into our
western CWA during the early morning, before weakening as it pushes
farther to the east through mid morning. Soundings indicate a fairly
strong cap will be in place across much of the area for today, and
this should keep thunderstorm chances on the low side through at
least this evening.

With upper level ridging oriented over the central CONUS, it will be
another hot day with highs into the upper 80s to lower 90s. This
combined with dew points in the lower to mid 70s will result in heat
indices well into the 90s to near 100 by late this afternoon and
early evening. Highest heat indices will reside along the mid and
lower MO River corridor. It appears that heat advisory criteria will
be right around 100 degrees for only a brief time over this area, so
elected not to issue a headline at this time.

Convective potential for tonight will be initiated by two features -
a shortwave lifting through western into northern SD and a low level
jet oriented from NE into MN by later tonight. Current models would
indicate showers and thunderstorms developing over western SD early
this evening - then pushing eastward into tonight. Some uncertainty
on how much of this will get into our CWA with models showing this
activity moving to the northeast where the greater forcing is. Even
so, we may see this scrape the northwestern portion of our CWA
overnight. Another area to watch will be over east central SD into
southwestern MN - with possible convective development occurring on
the nose of the LLJ. Although there will be plenty of instability in
place tonight, shear looks to be on the weaker side, but cannot rule
out isolated strong to severe storms with hail to the size of half
dollars and wind gusts to 60 mph. In addition, heavy rain would be a
threat with a weak mid level flow and PWAT values running around 1.5
to over 2 inches across the area.

Upper level heights continue to rise slightly on Saturday, and this
will lead to another hot day with highs in the mid 80s to mid 90s,
with highest readings south of Interstate 90. With dew points hanging
in the lower to mid 70s, heat indices will again rise into the 90s
to just over 100. May see a larger area reach heat advisory criteria
in the afternoon and future heat headlines will be possible. Models
would suggest that it will be mainly dry through the day.

Rinse and repeat for Saturday night as another shortwave tracks over
the upper level ridge while a low level jet develops northward into
our area. At this time, the higher probabilities (40-60%) for
thunderstorms appears to reside west of Interstate 29 and north of
Interstate 90 with a boundary oriented from south central SD
northeastward into MN. If storms develop, there again would be a
risk of large hail, damaging winds, and heavy rainfall.

The upper level ridge begins to flatten out a bit by Sunday and
Monday, with only minor relief with respect to temperatures and dew
points. With the frontal boundary continuing to meander over our
area, the risk of showers and storms will remain as shortwaves track
through the upper level flow - with the best chances being focused
on Sunday night. By Tuesday into Thursday upper level ridging shifts
into the western CONUS, with our area being in a northwesterly flow.
With that, temperatures will cool slightly - although remaining on
the high side of seasonal averages. Overall precipitation chances
look lower through this period, although confidence is low with
model differences.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 558 AM CDT Fri Aug 15 2025

Low chances (20-30%) of isolated showers and thunderstorms
during the morning, then lessening chances through the
afternoon. Better chances (30-50%) for showers and storms
tonight, primarily west of Interstate 29 and north of Interstate
90. With increasing winds aloft, LLWS will develop at KFSD and
KSUX later tonight. Winds will range from northeast to southeast
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Aug 15, 3:38 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CDT Fri Aug 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
438 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hot and humid today with afternoon heat indices of 92 to around 100
degrees, with highest readings through the mid to lower Missouri
River corridor.

Although there will be low chances for thunderstorms today, better
chances will come tonight. A few storms could be strong to severe
with hail to the size of half dollars, wind gusts to 60 mph, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Continued hot and humid on Saturday with afternoon heat indices of
100 to 105 possible south of Interstate 90. Thunderstorms will again
be possible on Saturday night into early Sunday, and a few of these
storms could produce large hail, damaging winds, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 9:24 AM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1024 AM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     Tstm Wnd Dmg     4 SSE Yale              44.38N 97.96W
08/14/2025                   Beadle             SD   Public

            South side barn door and roof heavily
            damaged. Time estimated from radar.

&&

PR

The radar

The Omaha radar (KOAX), 150 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ida

When
August 15, 11:12 AM CST to 11:20 AM CST
Where
Ida County, 2.64 mi NNE of Holstein
Measured
1.5 in hail
Reported by
Public
Coordinates
42.513, -95.523

Intermittent hail was not quite the size of a golf ball at times.

Hail, Ida

When
August 15, 11:31 AM CST to 11:38 AM CST
Where
Ida County, 0.43 mi WNW of Galva
Measured
0.88 in hail
Reported by
Public
Coordinates
42.502, -95.428

Hail, Ida

When
August 15, 12:20 PM CST to 12:25 PM CST
Where
Ida County, 11.14 mi SW of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -95.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290555, 1290558, 1290560.